The UT administration has terminated the services of four contractual employees, including the resident manager, of the old-age home in Sector 15 after they were found guilty of serving food laced with sedatives to inmates on December 13.
The move comes in the wake of an inquiry report indicting the employees for mixing sedatives in food items.
According to the report, sedatives were served to the inmates to make them go to sleep so as not to disturb the attendants.
The old age home’s resident manager, Parvesh Kumari, who has been working there since 2012, attendant Radha and Deapak and cook Krishan have been dismissed with immediate effect.
Kumari’s husband, Satyavrat Bhosle, is also said to be involved in the incident.
The incident had come to light after a staff nurse attending the inmates filed a complaint with the social welfare department alleging sedatives that were mixed with food and administered to 32 inmates had resulted in nausea and drowsiness.
She also claimed her husband threatened her against complaining to the authorities.
The four-member committee set up to inquire into the matter, comprised Dr BS Chavan of GMCH-32, Meena Singh, an NGO associate, Kartar Singh, a law officer, and Jaswinder Kaur, a child development project officer. The committe said the nurse’s allegations were found to be true.
The members recorded the statements of all old-age home inmates with most of them saying Kumari did not perform her duty properly and her husband used to disturb them by calling in friends and even drinking at the home.
“We took the complaints seriously and ordered an inquiry and the four employees found responsible have been dismissed,” said social welfare secretary V Lal Ramthanga.
How the sedatives were served
The two attendants gave the sedatives (alprazolam tablets) that they had stolen from Kumari’s almirah to the cook. These were then added to the food, causing drowsiness and nausea among inmates.
At times four to six tablets were mixed which could have been potentially life threatening for the inmates.